Ohio, 2020

Damaging Winds in Ohio, July 10, 2020

July 10, 2020 · NWS IWX · 2 events in 1 county or zone

A vigorous shortwave and associated upper low lumbered east over the forecast area and into Ohio during the day. The front pushes into central OH by 19z allowing a short period where storms occured along and east of I-69.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A vigorous shortwave and associated upper low lumbered east over the forecast area and into Ohio during the day. The front pushes into central OH by 19z allowing a short period where storms occured along and east of I-69. There was a low (non-zero) risk of severe weather with damaging winds and heavy rain between 15-19z.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 10, 10:42 AM EST, 3 minutes earlier.

Area forecast discussion, Jul 10, 10:42 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1142 AM EDT Fri Jul 10 2020

.SYNOPSIS...
Issued at 338 AM EDT Fri Jul 10 2020

Showers and thunderstorms, that may provide gusty winds and heavy
rain, move out of the area this afternoon. Highs today will be
able to rise into the mid to upper 80s, warmest east of I-69. The
weekend is expected to be cooler, with highs rising into the low
to mid 80s, but still humid. A shower or thunderstorms is possible
later Saturday into Saturday night. Another warm up is possible
by the middle of next week.

&&

.UPDATE...
Issued at 1132 AM EDT Fri Jul 10 2020

Forecast remains on track with minor adjustments made to account
for ongoing trends. Initial round of convection has fired along
the Pacific front east of I-69 with a few embedded stronger
cells. MLCAPE ahead of the front has managed to rise into the
1500-2000 J/kg range, and the shortwave over the area has allowed
for much better shear than has been seen over the past several
days. There will remain a chance for strong to marginally severe
storms into the afternoon hours; primarily east of I-69. Damaging
wind gusts and torrential rainfall remain the primary hazard, and
can't rule out some hail up to quarter size given the better
shear.

Re-enforcing shot of cooler air/lower dewpoints is still over SW
WI/NE IA and should start to move into the area later this
afternoon. CAMs are not overly excited with development as this
pushes through, but will leave some lingering POPs for now.

&&

.SHORT TERM...(Today and Tonight)
Issued at 338 AM EDT Fri Jul 10 2020

The vigorous shortwave and associated upper low lumbers on east over
the forecast area and into Ohio during the day today. The low level
theta-e gradient associated with the cold front is around US-31 and
US-15 around 15z with CAMs showing simulated reflectivity along I-69
at that time and when the convective temperature becomes realized.
The front pushes into central OH by 19z allowing a short period
where storms could occur along and east of I-69. CAMs show SBCAPE
rises to between 2500 and 3000 J/kg between I-69 and the eastern
edge of our forecast area. Effective shear may have pockets of areas
above 30 kts, but the majority stays weaker, between 20 and 30 kts
and mostly perpendicular to the front. CAMs guidance continues to
fire at least weak cells along the front before 12z Friday as it
swings into IN.

Putting all of this together, feel that showers and a few
thunderstorms may be ongoing early Friday before storms are able to
tap into instability around 15z along and east of I-69. Around 19-
20z, they continue east into central OH and are out of the area.
There is a low (non-zero) risk of severe weather with damaging winds
and heavy rain as the main threats, but some hail cannot be ruled
out between that 15-19z time period before it scoots out of here.

Onto Friday's temperatures. The warmest temperatures will be out in
front of the cold front before it swings through so I-69 and east
have the potential to rise into the upper 80s to near 90 degrees
with dew points around 70 degrees leading to heat indices in the
90s. CAA begins to come in behind the front around midday entering
our west at that time likely cutting the warming trend in those
areas in the low to mid 80s before remaining stead or slowly
dropping off in the afternoon. This keeps heat indices in the upper
80s at most for areas west of I-69. So, at the very least, it'll
feel humid, but slightly cooler.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 338 AM EDT Fri Jul 10 2020

The pattern for this long term period starts out as a trough east-
ridge west and evolves back into a ridge east, trough west pattern.
This means that while we have a brief reprieve from the higher heat
this weekend, another chance for higher heat comes back in the mid
part of the upcoming work week as the subtropical ridge builds back
into the Gulf States.

For this weekend, a period of northwest flow allows for cooler high
temperatures below 90F, though dew points still stay in the mid to
upper 60s. With the cooler air moving in, mixing heights are
expected to be higher with some gusty winds to 25 mph possible
especially east of US-31 and north of US-30 on Saturday. Also can't
rule out a period of initially diurnally enhanced showers and
thunderstorms just before sunset Saturday ahead of a PV anomaly and
with some shear and instability to work with. Should all of the
ingredients line up, perhaps there could some severe weather, but
confidence of it happening is low with models still not showing
continuity with this system yet. Models also collocate this with
an area of 6-7 C/km mid level lapse rates so that would allow for
some potential to continue into the overnight. Early indications
place it south of US-30 as it sideswipes our southwest though that
location could change because systems like this have the
potential to dive farther south than models show. Behind this
system, weaker low level jet speeds and lower mixing heights
contribute to lower wind gusts Sunday though a bit of a breeze to
20 mph is also possible on Sunday.

The next low pressure system approaches from the Plains later
Tuesday and it pushes a warm front through allowing Wednesday to be
warmer, likely back into the low 90s, and for a resurgence of
humid air.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 628 AM EDT Fri Jul 10 2020

Scattered showers and thunderstorms are expected through through
the morning near SBN, and into mid-afternoon near FWA as a low
pressure trough swings through the region. Conditions will
generally remain VFR, but could briefly drop to MVFR in heavier
rain. As the accompanying cold front passes winds will increase
and shift to the west-northwest, with gusts up to 25 kts. There
could be gusts 35-40 kts in thunderstorms. It's too difficult to
time when exact storm cells will move over the terminals, so
handled with VCTS and Tempos for the rain this morning. Skies may
clear late in the period behind the low.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Saturday morning for INZ003.

MI...Beach Hazards Statement through Saturday morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 8 AM EDT Saturday for LMZ043-046.

&&

UPDATE...CM
SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Cobb

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 10, 4:27 AM EST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
527 AM EDT Fri Jul 10 2020

INZ004>006-008-012>017-020-022>025-032-MIZ078>080-110930-
St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-Huntington-
Grant-Cass MI-St. Joseph MI-Branch-
527 AM EDT Fri Jul 10 2020 /427 AM CDT Fri Jul 10 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

There are chances for showers and thunderstorms until mid afternoon
today. Gusty winds and heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms are possible later Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of strong wind gusts or wind damage will be
appreciated.

INZ007-009-018-026-027-033-034-MIZ081-OHZ001-002-004-005-015-016-024-
025-110930-
Steuben-De Kalb-Allen IN-Wells-Adams-Blackford-Jay-Hillsdale-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
527 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There are chances for showers and thunderstorms from late morning
into mid afternoon today. A few storms could be strong to marginally
severe with with gusty winds and heavy rain the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms are possible later Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of strong wind gusts or wind damage will be
appreciated.

INZ003-MIZ077-110930-
La Porte-Berrien-
527 AM EDT Fri Jul 10 2020 /427 AM CDT Fri Jul 10 2020/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT /10 AM CDT/ THIS
MORNING THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is high swim risk for Lake Michigan beaches along Berrien and
La Porte counties Friday afternoon through Friday night. Dangerous
waves and currents are expected.

There are chances for showers and thunderstorms through early Friday
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are chances for showers and thunderstorms later Saturday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-110930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
527 AM EDT Fri Jul 10 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 AM
EDT SATURDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There are chances for showers and thunderstorms through early Friday
afternoon.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are expected Friday into Friday
night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are chances for showers and thunderstorms later Saturday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 8:43 AM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
943 AM EDT Fri Jul 10 2020

MIZ081-OHZ001-101415-
Hillsdale-Williams-
943 AM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HILLSDALE AND
NORTHERN WILLIAMS COUNTIES...

At 942 AM EDT, a strong thunderstorm was located 7 miles northwest of
Montpelier, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Montpelier, Hudson, Pioneer, Holiday City, Pittsford, Ransom,
Waldron, Prattville, Alvordton, Bridgewater Center, Frontier, Nettle
Lake, Lake Seneca, Shadyside, Betzer and Kunkle.

This includes Interstate 80 in Ohio between mile markers 5 and 17.

&&

LAT...LON 4173 8436 4170 8437 4170 8440 4166 8440
      4162 8442 4154 8469 4173 8477 4192 8436
TIME...MOT...LOC 1342Z 238DEG 24KT 4165 8470

HAIL...0.25
WIND...40MPH

MCS
Special weather statement, Jul 10, 10:01 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1101 AM EDT Fri Jul 10 2020

OHZ002-101515-
Fulton-
1101 AM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FULTON COUNTY...

At 1101 AM EDT, a strong thunderstorm was located over Morenci,
moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lyons, Oakshade, Denson and Seward.

&&

LAT...LON 4164 8400 4162 8422 4171 8427 4172 8399
TIME...MOT...LOC 1501Z 262DEG 19KT 4169 8419

HAIL...0.50IN
WIND...40MPH

MCS
Special weather statement, Jul 10, 10:08 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1108 AM EDT Fri Jul 10 2020

OHZ004-015-016-024-101545-
Putnam-Defiance-Van Wert-Paulding-
1108 AM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PUTNAM...
SOUTHEASTERN DEFIANCE...PAULDING AND NORTHEASTERN VAN WERT
COUNTIES...

At 1108 AM EDT, a strong thunderstorm was located 7 miles northeast
of Convoy, or 9 miles north of Van Wert, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Defiance, Paulding, Antwerp, Continental, Ottoville, Oakwood, Grover
Hill, Dupont, Scott, Melrose, Haviland, Latty, Cloverdale, Broughton,
Wetzel, Worstville, Arthur, Charloe, Tipton and Ayersville.

&&

LAT...LON 4088 8466 4118 8472 4127 8428 4094 8425
TIME...MOT...LOC 1508Z 261DEG 17KT 4100 8461

HAIL...0.25IN
WIND...40MPH

MCS
Special weather statement, Jul 10, 10:33 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1133 AM EDT Fri Jul 10 2020

OHZ001-004-101600-
Defiance-Williams-
1133 AM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DEFIANCE AND
SOUTHEASTERN WILLIAMS COUNTIES...

At 1133 AM EDT, a strong thunderstorm was located near Bryan, moving
northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bryan, West Unity, Stryker, Pulaski, Ney and Evansport.

&&

LAT...LON 4139 8428 4131 8454 4146 8461 4161 8439
      4159 8438 4151 8438 4151 8434 4143 8434
      4143 8430
TIME...MOT...LOC 1533Z 236DEG 17KT 4139 8455

HAIL...0.25IN
WIND...40MPH

MCS

The radar

The Northern Indiana radar (KIWX), 131 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 10, 10:45 AM EST to 10:46 AM EST
Where
Henry County, 1.38 mi N of Napoleon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.400, -84.130

A healthy tree one foot in diameter snapped approximately four feet above ground, and part of another tree fell onto a neighboring house.

Thunderstorm Wind, Henry

When
July 10, 11:20 AM EST to 11:25 AM EST
Where
Henry County, 0.86 mi NE of Liberty Center
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.440, -84.010

EM reported numerous downed trees in and near Liberty Center. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908793, 908794.